Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 23, 2012Telfair County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 23, 2012, 1:47 PM EDT for Telfair County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 1:47 PM EDT (17:47 UTC)
Expired
Aug 23, 2012, 2:15 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS82 KFFC 231747
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT THU AUG 23 2012

GAZ110-111-231815-
147 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHEELER AND TELFAIR
COUNTIES UNTIL 215 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUMBER CITY...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS 
WHEELER AND TELFAIR COUNTIES...INCLUDING AREAS AROUND SPRING 
HILL...TOWNS...LUMBER CITY...HORSE CREEK WMA...WORKMORE AND 
JACKSONVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL 
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3178 8303 3179 8306 3187 8316 3207 8272
      3194 8258 3192 8261 3192 8267 3185 8275
      3185 8277 3183 8279 3178 8286 3178 8289
TIME...MOT...LOC 1747Z 053DEG 11KT 3191 8274

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:47 AM EDT, 2 hours earlier.

Area forecast discussion, Aug 23, 11:47 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1147 AM EDT THU AUG 23 2012

.UPDATE...
NO MAJOR CHANGES MADE TO CURRENT FORECAST. MINOR TWEAKS MADE TO
POPS/WEATHER BASED UPON CURRENT SATELLITE AND RADAR TRENDS.
TEMPERATURES LOOK IN LINE.

&&

.PREV DISCUSSION...
.LIMITED RAIN CHANCES EXPECTED THROUGH WEEKS END...

SHORT TERM /TODAY THROUGH FRIDAY/.../ISSUED 322 AM EDT THU AUG 23 2012/

LATEST SURFACE ANALYSIS SHOWS SURFACE FRONT HAS MEANDERED SLIGHTLY
TO THE NORTH TO NOW RESIDE FROM COLUMBUS THROUGH MACON AND
AUGUSTA. WITH PROXIMITY OF THE FRONT...LAST EVENINGS ISOLATED
CONVECTION AND LIGHT WINDS...EXPECT SOME REDUCTIONS TO VSBY AND
WILL MONITOR FOR INCLUSION OF FG INTO THE INITIALIZED GRIDS. SOUTH
OF THE FRONT...DEWPOINTS IN THEN UPPER 60S TO LOWER 70S WHILE
NORTH OF THE FRONT WE ARE SEEING SOME UPPER 50S OVER THE EXTREME
NORTH. WHERE MOISTURE IS MOST PLENTIFUL AND JUST SOUTH OF THE
FRONT...CONTINUE TO SEE ISOLATED SHRA DEVELOPMENT TONIGHT.

FOR TODAY...STILL CONCERNED THAT MODELS ARE TOO LOW WITH POPS FOR
TODAY WHICH ARE BASICALLY NIL. ANALYSIS OF AREA CROSS SECTIONS
SHOW SATURATED 850MB LEVEL STILL IN PLACE WHICH WAS LARGELY
RESPONSIBLE FOR YESTERDAYS CONVECTION. THE ABSENCE OF A
DISCERNIBLE SHORTWAVE HOWEVER KEEPS ME FROM GOING MUCH HIGHER THAN
GUIDANCE AND HAVE SETTLED ON LOW END CHANCE FOR EXTREME SOUTHERN
AND EASTERN SECTIONS AND 20 POPS FOR THE ATLANTA METRO. PROFILE
REMAINS CONDUCIVE FOR ISOLATED STRONG WIND GUSTS GIVEN DRY AIR IN
PLACE ABOVE 850MB. IN ADDITION...UPPER LEVELS REMAIN QUITE COLD
WITH 500MB TEMPS AT -11C WHICH COULD AID IN HAIL DEVELOPMENT IN
THE STRONGER CORES.

UPPER LOW CLOSES OFF AND SHIFTS EAST OVER THE CAROLINAS FOR FRIDAY
TAKING SOME OF THE COLD TEMPS ALOFT WITH IT. MOISTURE PROFILE
REMAINS LARGELY UNCHANGED ACROSS THE AREA WITH AMPLE MOISTURE AT
5K FEET ALLOWING FOR ISOLATED TO LOW END CHANCE ACTIVITY DURING
THE AFTERNOON. TEMPS LOOK TO REMAIN SEASONABLE AND CLOSE TO NORMAL
THROUGH THE PERIOD.

DEESE

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/.../ISSUED 322 AM EDT
THU AUG 23 2012/
ISAAC CONTINUES TO REMAIN THE FOCUS OF THE LONG
TERM...HOWEVER UNCERTAINTY IN FORECAST STILL EXISTS. AT THE
BEGINNING OF THE LONG TERM...H5 RIDGES SET UP ACROSS THE WESTERN
CONUS AND ATLANTIC WITH A WEAKNESS ACROSS THE SOUTHEAST. WITH
TROUGH AXIS SHIFTED EAST OF THE CWA AND SOME DRIER AIR REMAINING
ACROSS THE AREA...CONVECTION SHOULD REMAIN MINIMAL ACROSS THE AREA
AND TEN TO TWENTY POPS SHOULD COVER PRECIP THROUGH THE WEEKEND. AS
WE GET INTO NEXT WEEK THOUGH...UNCERTAINTY IN FORECAST GROWS WITH
POTENTIAL IMPACTS FROM ISAAC.

00Z GFS RUN HAS SHIFTED SLIGHTLY FURTHER WEST IN THE GULF. IT
SQUEEZES ISAAC BETWEEN THE TWO AFOREMENTIONED RIDGES AND ABSORBS THE
SYSTEM INTO THE TROUGH THAT SWINGS ACROSS THE EASTERN CONUS TUESDAY
INTO WEDNESDAY. ECMWF CONTINUES TO BE SLOWER AND FURTHER TO THE WEST
WITH ISAAC. THE MODEL ACTUALLY SWINGS THE TROUGH THROUGH THE CWA AND
PUSHES THE SYSTEM NORTHWARD BEHIND THE TROUGH AND INTO THE
RIDGE...REPOSITIONING THE ATLANTIC RIDGE AND PUSHING IT MORE INTO THE
SOUTHEAST. ECMWF SOLUTION WOULD KEEP MOST OF THE IMPACTS WEST OF THE
CWA...AT LEAST INITIALLY.

INITIALIZED LONG TERM WITH THE GFS SOLUTION AS ITS CLOSEST TO THE
OFFICIAL FORECAST TRACK. WITH THIS TRACK...GREATEST IMPACTS WOULD BE
FELT ACROSS THE CWA TUESDAY AND WEDNESDAY. GIVEN PLENTY OF TIME FOR
CHANGES IN THE MODELS AND UNCERTAINTY BETWEEN THE MODELS...TONED
DOWN THE INITIALIZED GRIDS FROM THE GFS TO LIMIT POPS TO CHANCE AT
THIS POINT. ALSO CONTINUED TO SOMEWHAT LIMIT WIND GRIDS AND OTHER
VARIABLES. AS SAID BEFORE...ALL THOSE IN THE SOUTHEAST WILL HAVE TO
CONTINUE TO MONITOR NHC FORECAST FOR ISAAC. AT THIS POINT
THOUGH...ITS JUST TOO FAR OUT AT THIS POINT TO DETERMINE EXACT
IMPACTS.

11

AVIATION...
12Z UPDATE.../ISSUED 737 AM EDT THU AUG 23 2012/
LATEST SATELLITE IMAGERY INDICATES MVFR LOW CLOUDS AND FOG
DEVELOPING OVER NORTHEAST GEORGIA AND AFFECTING AHN AT THIS HOUR.
ADDITIONAL REDUCED VSBY WILL CONTINUE OVER MCN FOR THE NEXT
SEVERAL HOURS. LOW CIGS OVER AHN ARE PUSHING TOWARD THE ATL AREA
TERMINALS BUT EXPECT THIS DECK TO SCATTER OUT AND LIFT PRIOR TO
ARRIVAL. MAIN CHANGE FOR THE 12Z UPDATE WAS TO INCLUDE VCSH AND
VCTS FOR TAF SITES FOR EARLY THIS AFTERNOON. ALSO INCREASED ATL
WIND AS THEY ALREADY HAVE VALUES OF 9 TO 10 KTS THIS MORNING.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON TSRA CHANCES.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  65  86  65 /  20  20  20   5
ATLANTA         87  68  87  69 /  10  10  10   5
BLAIRSVILLE     83  58  81  62 /  20  10  10  10
CARTERSVILLE    87  62  87  63 /   5   5  10  10
COLUMBUS        88  69  89  68 /  10   5  10   5
GAINESVILLE     84  66  84  67 /  20  10  10  10
MACON           87  67  87  67 /  20  10  20   5
ROME            87  61  88  64 /   0   5  10  10
PEACHTREE CITY  86  63  86  64 /  10  10  10   5
VIDALIA         87  71  87  68 /  30  30  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
LONG TERM....11
AVIATION...ATWELL
Hazardous weather outlook, Aug 23, 12:27 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1227 PM EDT THU AUG 23 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1227 PM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ACROSS CENTRAL GEORGIA AND ISOLATED
THUNDERSTORMS ACROSS NORTHEAST GEORGIA POSSIBLE THIS AFTERNOON
AND EVENING.

.SYNOPSIS...
A BOUNDARY WILL MEANDER AROUND CENTRAL GEORGIA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS...HEAVY RAIN...AND
OCCASIONAL LIGHTNING MAINLY ALONG AND EAST OF A LINE FROM COLUMBUS
ATLANTA TO BLAIRSVILLE.

.DISCUSSION...
MOISTURE ACROSS THE AREA WILL ONCE AGAIN ALLOW FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY ACROSS
CENTRAL AND NORTHEAST GEORGIA. WITH A BOUNDARY MEANDERING ACROSS
CENTRAL GEORGIA...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
THAT AREA. INSTABILITY IS ON THE LOWER SIDE FOR SUMMER WITH CAPE
VALUES FORECAST TO BE AROUND 1000 J/KG THIS AFTERNOON. SEVERE
STORMS ARE NOT FORECAST AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY. THE
CHANCE OF THUNDERSTORMS INCREASES FOR TUESDAY AND WEDNESDAY TO THE
CHANCE RANGE AS THE IMPACTS FROM ISAAC MAY REACH THE AREA.
ALTHOUGH THERE IS STILL UNCERTAINTY IN THE FORECAST...THE CURRENT
FORECAST TRACK WOULD BRING THE CHANCE OF FLOODING AND GUSTY WINDS
TO THE AREA. THOSE IN NORTH AND CENTRAL GEORGIA NEED TO CONTINUE TO
CLOSELY MONITOR THE FORECAST FOR ISAAC.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 23, 1:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT THU AUG 23 2012

GAZ110-111-231815-
147 PM EDT THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHEELER AND TELFAIR
COUNTIES UNTIL 215 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUMBER CITY...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO NEAR 35 MPH ARE ALSO POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
WHEELER AND TELFAIR COUNTIES...INCLUDING AREAS AROUND SPRING
HILL...TOWNS...LUMBER CITY...HORSE CREEK WMA...WORKMORE AND
JACKSONVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3178 8303 3179 8306 3187 8316 3207 8272
      3194 8258 3192 8261 3192 8267 3185 8275
      3185 8277 3183 8279 3178 8286 3178 8289
TIME...MOT...LOC 1747Z 053DEG 11KT 3191 8274

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:09 PM EDTSpecial Weather StatementFFCHenry36 min
Aug 23, 5:56 PM EDTSpecial Weather StatementFFCJefferson, Johnson, Laurens34 min
Aug 23, 7:34 PM EDTSpecial Weather StatementFFCDeKalb26 min
Aug 23, 7:57 PM EDTSpecial Weather StatementFFCDeKalb, Fulton33 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.